Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.

Pet Family

PetMD Seal

Nonsteroidal Anti-Inflammatory Drug Toxicity in Cats

 

This is one of the more common forms of toxicity, and is among the ten most common poisoning cases reported to the National Animal Poison Control Center. Classified as carboxylic acids (e.g., aspirin, ibuprofen) or enolic acids (e.g., phenylbutazone, dipyrone), Nonsteroidal anti-inflammatory drug toxicity (or NSAIDs) can be extremely toxic when ingested over the long-term (chronic) or when acutely ingested.

 

Species differ greatly in how their bodies absorb, excrete, and metabolize NSAID agents, but both dogs and cats are susceptible to NSAID toxicity. In fact, if left untreated, it can damage the gastrointestinal system and kidneys.

 

Symptoms and Types

 

Symptoms of NSAID toxicity include:

 

 

Seizures and coma may also occur if larger amounts are ingested; NSAID toxicity may even result in collapse and sudden death due to a perforated stomach ulcer.

 

Causes

 

This form of toxicity is typically due to accidental exposure to or inappropriate administration of NSAIDs. However, cats predisposed to kidney disease (such as those affected by old age or with a history of ulcers in the gastrointestinal system) are at higher risk for developing NSAID toxicity.

 

Diagnosis

 

One of the most common diagnostic procedures used to confirm NSAID toxicity is an endoscopy, in which a small tube is inserted into the mouth and down into the stomach for visual inspection -- in this case to verify for gastrointestinal ulcers. A urine analysis is also useful in eliminating other possible causes for your cat's symptoms.

 

 

Treatment

 

Treatment for NSAID toxicity generally requires immediate hospitalization, especially for cats that have ingested large doses of NSAIDs and are exhibiting serious clinical signs such as frequent vomiting and anemia. Once hospitalized, your veterinarian will provide medication and fluid therapy, as well as blood transfusions if your cat is severely anemic. (Note: if NSAID toxicity has led to a perforated stomach ulcer, surgery may be necessary.) If your cat has mild symptoms, on the other hand, your veterinarian will adjust its diet (a bland, low-protein diet is recommended) and provide proper at-home medication.

 

Living and Management

 

After initial treatment is completed, various symptoms should be monitored. Stool and vomit should be checked for blood, which would indicate gastrointestinal bleeding that may not develop for several days. All medications should be administered regularly for the full time prescribed, and a bland low-protein diet adhered to.

 

Prevention

 

NSAID toxicity is avoidable. Store medication in a secure location out of your cat's reach and only medicate the animal under the supervision of a veterinarian. It is also important that high-risk patients (such as older animals or those with a history of gastrointestinal bleeding) be tested before beginning any sort of NSAID therapy.

 

 

Related Articles

High Levels of Blood Nitrogen in Cats
An excess level of nitrogen-based substances compounds such as urea, creatinine,...
READ MORE
Excess Acidity in the Blood of Cats
Renal tubular acidosis (RTA) is a rare syndrome that causes the kidney to be unable...
READ MORE
Kidney Enlargement in Cats
Renomegaly is a condition in which one or both kidneys are abnormally large, confirmed...
READ MORE
  • Lifetime Credits:
  • Today's Credits:
Hurry Before All Seats are Taken!
Enroll
Be an A++ Pet Parent! Take fun & free courses to earn badges & certifications. Choose a course»
Search cat Articles

 

 

PETMD POLL

What do you use to prevent ticks from feeding on your pet?

Around the Web
MORE FROM PETMD.COM